Vicodin 201: How to Die From Vicodin
In a recent article we talked about the Pros and Cons of Vicodin, and here’s the sequel you’ve all been waiting for: how do you die from it?
Most importantly, how do you avoid this?
First, let’s consider two easy ways Vicodin can harm you—for good.
Vicodin is really dangerous when taken with alcohol.
A person’s chance of overdose increases when they take Vicodin with alcohol because both are central nervous system (CNS) depressants.
This means they both slow down the brain and spinal cord, specifically the part of the brain that controls breathing, blood pressure, heart rate, temperature and various other important functions.
The additive effects of both Vicodin and alcohol in CNS depression create a dangerous result that could stop breathing altogether. Taking these two drugs together can easily result in overdose, especially since it is hard to keep track of doses and drinks. Learn about other dangerous drug combinations.
Even when you drink carefully, the combined effects of both Vicodin and alcohol increase the risk of physical harm to you and others around you. For example, even if you didn’t “drink enough to get drunk,” adding Vicodin to the mix makes driving and other activities dangerous and even deadly.
Vicodin is dangerous because acetaminophen kills the liver.
When most people think of Vicodin deaths, they assume death occurs from the opioid hydrocodone (the active ingredient in Vicodin). However, it's often high doses of acetaminophen that produce fatal consequences.
Vicodin is a combination drug, a mixture of acetaminophen and hydrocodone. A typical dosage contains 5 mg of hydrocodone and 500 mg of acetaminophen. In a single pill of Vicodin, the acetaminophen content is 100 times greater than the amount of hydrocodone.
People also mistakenly think that acetaminophen (Tylenol) it not harmful—after all, it has none of hydrocodone’s addicting properties, nor does it depress the CNS.
How could acetaminophen possibly be harmful?
Acetaminophen may not be as dangerous as hydrocodone, but it is toxic to your liver—the organ that has over 500 crucial functions. Taking 1,000 mg of acetaminophen at one time can cause permanent liver damage if done regularly.
More than 4,000 mg could poison you and cause severe adverse effects; taking over 7,500 mg in a single dose poses a significant risk of toxicity and may lead to death.
Thus, consistently consuming high doses of acetaminophen will cause irreversible liver damage, which can lead to liver failure and death.
Other points to consider:
- Alcohol can also damage your liver, and people drinking more than two standard drinks of alcohol a day should limit acetaminophen consumption to 2,000 mg.
- Be cautious when you take other drugs that contain acetaminophen (Tylenol, Percocet) along with Vicodin. The amount of acetaminophen you take per day should not exceed 4,000 mg.
One Easy Tip to Stay Safe
Of course, there are other ways people could die on Vicodin, but there is one easy way to avoid the dangers: follow the instructions on the label or as given by your physician.
The labels will contain helpful instructions and warnings, (no doubt you have probably seen alcohol and acetaminophen warnings on certain drug labels), and your physician or pharmacist can answer any questions you may have.
If you have taken large amounts of Vicodin, please seek medical attention. You may feel fine, but overdose symptoms may not appear until after 12 hours. It's important to get help within 8 hours so that your chances of liver damage, or even liver failure, can be decreased.
Want to learn more about Vicodin?
Curious for more? Learn about Vicodin's addictive properties, how it works and your chances of addiction: Vicodin 301: the addictive properties of Vicodin.